Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 2002, 7:23 PM EDT for Berkeley County, South Carolina. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 2002, 7:23 PM EDT (23:23 UTC)
- Expired
- May 3, 2002, 7:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:30 PM EDT | Thunderstorm Wind 50 E | Goose Creek, SC | Several trees and large limbs were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1445 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 032323 SVRCHS SCC015-032345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 722 PM EDT FRI MAY 3 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 745 PM EDT. * AT 722 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF EADYTOWN...OR ABOUT 10 MILES WEST OF SAINT STEPHEN... MOVING EAST AT 25 MPH. QUARTER SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3356 8017 3338 8019 3332 7972 3354 7970
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:18 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 3, 6:18 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 618 PM EDT FRI MAY 3 2002 UPDATE: SENT UPDATED ZONE FORECASTS TO INCLUDE SVR TSTM WATCH 222. RAISED POPS SLIGHTLY IN GEORGIA ZONES WHICH WERE INCLUDED IN THE WATCH. WEAK LINE OF SHOWERS ON LEADING EDGE OF OUTFLOW IN CSRA HAS DIED SEVERAL HOURS AGO. FRONT STILL LINGERS FURTHER N IN THE UPSTATE. THE FRONT WILL SLOWLY PUSH S LATE THIS EVE AND THERE IS BETTER AGREEMENT BETWEEN MODELS THAT FRONT WILL STALL ACRS THE MIDDLE PORTION OF THE CWA TONIGHT. SOME MINOR MODEL DIFFS CONCERNING TIMING AND STRENGTH OF WAVES WHICH PUSHES ALONG THE FRONT AND MOVES OFF THE COAST BY SAT NIGHT...BUT THEY SHOULD NOT AMOUNT TO MUCH DISCREPANCY IN SENSIBLE WX. BEST LIFT AND FORCING OCCURS LATE THIS EVE AND VERY EARLY ON SAT...ESPLY ACRS S/CAROLINA ZONES. FRONT WILL PUT A TEMPERATURE GRAD ACRS THE CWA FOR SAT WITH DIFFS FROM N TO S AROUND 10-15 DEGS. TEMPS WILL STAY IN THE 70S N WITH ALONG W/HIGHER CHC OF PCPN ON SAT. THIS IS ALSO CLOSER TO WK UPR WAVES EJECTING OUT OF THE NRN PORTION OF THE GULF COAST STATES. SLGT CHC MOST ZONES SAT NIGHT AS FINAL SFC WAVE PUSHES THRU AND WILL CONT TO HANG ON TO LINGERING SHOWERS S ZONES EARLY SUN. HIGH PRES BUILDS DOWN THE COAST BEHIND EXITING LOW FOR MORE SEASONAL TEMPS SUN AND MON. THAT HIGH REMAINS THE DOMINANT FTRE THRU THE WORK WEEK AS TEMPS CLIMB BACK TO AROUND 90 TUE THRU THU AFTN. WK FRONT DROPS TO OUR N ON FRI ALLOWING TEMPS TO COOL ON FRI. WILL KEEP THAT ENTIRE PD DRY THOUGH. MARINE...BIG QUESTION THIS FORECAST IS WHERE FNT WL END UP OVR NXT 24-36 HRS. MODELS AGREE SHUD REACH DOWN TO EDISTO BEACH INITIALLY LATE TNT...THEN SVRL SFC WVS TO MOVE ACRS IT WHICH WL RESULT IN FNTL OSCILLATION AND VARYING WIND DIR. BTR SFC WV SAT NGT SHUD PUSH FNT S OF WATERS WI HIGH PRES BLDG IN FM THE N/NW SUN. WI SFC WVS IN AREA PG WL BE RELATIVELY WK FM LATE TNT ON...SO ONLY HEADLINE WL BE FOR SCEC FOR SC CSTL WATERS ERLY TNT. CHS 65 75 58 78 / 50 50 20 10 SAV 68 85 61 82 / 40 40 30 20 CHL 70 75 68 78 / 50 50 20 10 NBC 67 78 61 81 / 50 50 20 10 RBW 61 73 56 78 / 60 50 20 10 .CHS... GA...NONE. SC...NONE.
In the hours before
Special weather statement, May 3, 2:31 PM EDT, 4 hours 52 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-040300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 231 PM EDT FRI MAY 3 2002 ...SCATTERED THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA LATE THIS AFTERNOON INTO TONIGHT... TEMPERATURES IN THE MID TO UPPER 80S COMBINED WITH DEWPOINTS FROM THE MID 60S TO NEAR 70 DEGREES WILL PRODUCE A WARM AND UNSTABLE AIRMASS FOR THE REGION LATER THIS AFTERNOON CONTINUING INTO TONIGHT. IN ADDITION TO MODERATE INSTABILITY AND FAVORABLE UPPER LEVEL WINDS, A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING...BECOMING STATIONARY ACROSS THE AREA TONIGHT. THIS WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS IN EXCESS OF 60 MPH...AND LARGE HAIL. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WOODWORTH
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.